Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 72, NWS Jackson, MS

August 18, 20184 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 18, 2018, 10:44 AM CDT for 4 counties in Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 10:44 AM CDT (15:44 UTC)
Expired
Aug 18, 2018, 12:45 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Attala County, MS, Leake County, MS, Neshoba County, MS, Winston County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WGUS54 KJAN 181544
FFWJAN
MSC007-079-099-159-181745-
/O.NEW.KJAN.FF.W.0072.180818T1544Z-180818T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1044 AM CDT SAT AUG 18 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northern Leake County in central Mississippi...
  Southeastern Attala County in central Mississippi...
  Southwestern Winston County in east central Mississippi...
  Northwestern Neshoba County in east central Mississippi...

* Until 1245 PM CDT.

* At 1044 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Kosciusko, Smyrna and Zama. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3310 8914 3287 8915 3290 8972 3312 8953

$$

GRG
1 follow-up statement
092 
WGUS74 KJAN 181625
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1125 AM CDT SAT AUG 18 2018

MSC007-079-099-159-181745-
/O.CON.KJAN.FF.W.0072.000000T0000Z-180818T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Leake MS-Attala MS-Winston MS-Neshoba MS-
1125 AM CDT SAT AUG 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
NORTHERN LEAKE...SOUTHEASTERN ATTALA...SOUTHWESTERN WINSTON AND
NORTHWESTERN NESHOBA COUNTIES...

At 1124 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. 

Some locations that will experience flooding include...
Kosciusko, Smyrna and Zama. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3310 8914 3287 8915 3290 8972 3312 8953

$$

GRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:13 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 18, 9:13 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
913 AM CDT Sat Aug 18 2018

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
Convection continues this morning across northern portions along
and just north of 0-3km theta-e axis. Some damaging wind
potential looks to continue where the more robust storms can
develop across mainly northern portions where 20-30 knots of deep
layer shear will exist. CAM guidance favors north and eastern
sections with the majority of storms today, but development to the
west does look to occur later in the day as boundaries begin to
interact with better instability./26/

Prior discussion below:

Today through tonight...

Another active day of weather is expected across the ArkLaMiss on
Saturday with a limited threat of flash flooding and a marginal
threat of severe weather existing for some areas.

Early morning scans from area radars depict a cluster of
convective storms along the northern border of the JAN CWA that
have moved out ahead of a surface boundary that is draped across
Arkansas and that stretches from New England to the Southern
Plains. This activity will continue to move slowly to the east and
south, maintaining relatively weak intensity. The main threat
with storms during the morning will be flooding due to possible
training.

As the day progresses, CAM guidance suggests that more storms
will continue to fire south of this boundary with the best
coverage occuring during the afternoon hours. By then, the
atmosphere will have had time to destabilize and some marginal
instability will exist with SB CAPE values pushing 2500 j/kg.
There will be just enough 0-3 km shear, 15-25 kts, to support some
organized strong storms with chances of some isolated severe
storms. There was enough confidence to add a marginal risk of
severe weather during the day for broad area. This broad area will
more than likely have to be refined by the day shift as storms
begin to fire and high resolution CAM guidance comes into better
agreement. The main threat with storms through the day will be
wind damage and flash flooding. The flash flooding will be a
greater threat in those isolated locations that received
significant amounts of rainfall on yesterday.

Some strong storms could still be in the region during the early
nighttime hours, with better chances of this occuring in the
northern portions of the region, nearest the boundary. Rain and
storms today should help to keep temperatures below normal for
most of the region. Lows tonight will fall into the low 70's.

Sunday through the week...

The week will begin on the wet side as a stalled front will linger
across the region. This will combine with daytime heating and ample
moisture to create scattered showers and storms during the afternoon
on Sunday. Given PW values around 2-2.3 inches, these storms will
be efficient rain producers and heavy rain should be expected.
Will hold off on extending the flash flooding threat into Sunday
but given any training of storms, this may be warranted. In
addition, there could be some potential for strong to isolated
severe storms by the end of the weekend, but will hold off in any
mention of this as well.

A stronger low pressure system will develop across the Central
Plains and track off to the northeast. As this occurs, it will drag
a rare August cold front our way. As this front nears early next
week, a moist airmass will be in place ahead of this front. This
will promote more storms early in the week, some of which could be
strong to severe. The front and upper trough should move through by
Wednesday morning, bringing drier air to the region. Dewpoints will
be in the 60s for much of the area and overnight lows look to be
fairly nice in the mid to upper 60s. By next weekend, southerly flow
looks to return with some scattered showers and storms possible
especially in the afternoon.
/28/

&&

.AVIATION...
12Z TAF discussion:
Some limiting flight conditions exist throughout the region this
morning mainly due to low CIGs and isolated patchy fog. Limiting
conditions will continue through the day today but due to
thunderstorms developing and impacting the region. A cluster of
thunderstorms that has developed in Central Arkansas will continue
to push into our region, impacting our northern sites by mid
morning. Some isolated cells have also formed this morning in
central MS in the vicinity of KHKS, KJAN, and KMEI. More coverage
of storms is expected to develop by this afternoon. This prompted
the addition of prevailing TS groups at several sites. Storms will
decrease in coverage some but should linger after 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       88  72  90  74 /  71  53  62  27
Meridian      84  72  90  74 /  61  53  70  26
Vicksburg     90  73  91  75 /  58  52  57  34
Hattiesburg   87  72  90  74 /  56  47  69  22
Natchez       90  72  91  74 /  46  56  58  23
Greenville    89  71  89  74 /  62  43  56  34
Greenwood     87  72  89  74 /  61  43  57  34

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Aug 18, 4:12 AM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
412 AM CDT Sat Aug 18 2018

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>051-190915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
412 AM CDT Sat Aug 18 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

FLOODING
THREAT...Limited
TIMING...Today
Isolated severe thunderstorms are possible for most of the
ArkLaMiss today with better chances occuring in the afternoon. The
main risk will be damaging wind gusts.

Flash flooding will be possible, mainly for locations along and
north of the Interstate Twenty corridor. In these areas isolated
locations could receive 2 to 3 inches of rainfall in a short
amount of time, which could lead to flash flooding.

(https://www.weather.gov/images/jan/graphicast/1.png)

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

LAZ023-025-MSZ052>058-062>066-072>074-190915-
Franklin LA-Tensas-Lauderdale-Claiborne-Copiah-Simpson-Smith-
Jasper-Clarke-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
412 AM CDT Sat Aug 18 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Isolated severe thunderstorms are possible for most of the
ArkLaMiss today with better chances occuring in the afternoon.
The main risk will be damaging wind gusts.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

LAZ024-026-MSZ059>061-190915-
Catahoula-Concordia-Jefferson-Adams-Franklin MS-
412 AM CDT Sat Aug 18 2018

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

3

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Aug 18, 9:27 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
927 AM CDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      1 ENE LAUREL            31.70N 89.13W
08/17/2018                   JONES              MS   LAW ENFORCEMENT

            A FEW ROADS WERE FLOODED AROUND THE CITY.

&&

TW
Special weather statement, Aug 18, 9:38 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
938 AM CDT SAT AUG 18 2018

MSZ037-038-044-045-181530-
Neshoba MS-Attala MS-Leake MS-Winston MS-
938 AM CDT SAT AUG 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEAKE...
SOUTHEASTERN ATTALA...SOUTHWESTERN WINSTON AND NORTHWESTERN NESHOBA
COUNTIES UNTIL 1030 AM CDT...

At 938 AM CDT, Meteorologists were tracking a strong thunderstorm
near Zama, or 14 miles east of Kosciusko, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Leake...southeastern Attala...southwestern Winston and northwestern
Neshoba Counties, including the following locations... Noxapater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3289 8914 3282 8927 3283 8939 3299 8958
      3311 8941 3311 8921 3305 8908 3300 8903
TIME...MOT...LOC 1438Z 318DEG 16KT 3302 8934

DC
Local storm report, Aug 18, 9:49 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
949 AM CDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FLASH FLOOD      3 W PELAHATCHIE         32.31N 89.85W
08/17/2018                   RANKIN             MS   LAW ENFORCEMENT

            TREE DOWN JUST OFF HWY 80 A FEW MILES WEST
            OF PELAHATCHIE.

&&

TW
Local storm report, Aug 18, 9:52 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
952 AM CDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     3 W PELAHATCHIE         32.31N 89.85W
08/17/2018                   RANKIN             MS   LAW ENFORCEMENT

            CORRECTS REPORT TYPE. TREE DOWN JUST OFF HWY
            80 A FEW MILES WEST OF PELAHATCHIE.

&&

TW
Special weather statement, Aug 18, 10:05 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
1005 AM CDT SAT AUG 18 2018

ARZ074-075-181600-
Chicot AR-Ashley AR-
1005 AM CDT SAT AUG 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHICOT AND
NORTHEASTERN ASHLEY COUNTIES UNTIL 1100 AM CDT...

At 1004 AM CDT, Meteorologists were tracking a strong thunderstorm
near Dermott, moving south at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Montrose around 1045 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3339 9172 3339 9146 3356 9145 3356 9138
      3333 9134 3328 9144 3330 9170
TIME...MOT...LOC 1504Z 345DEG 16KT 3346 9152

DC
Local storm report, Aug 18, 10:38 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1038 AM CDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     4 WNW EUPORA            33.57N 89.33W
08/17/2018                   WEBSTER            MS   911 CALL CENTER

            TREE DOWNED ON CENTER ROAD.

&&

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:46 PM CDTSpecial Weather StatementJANAdams44 min
Aug 18, 9:12 AM CDTSpecial Weather StatementJANChoctaw, Oktibbeha48 min
Aug 18, 9:38 AM CDTSpecial Weather StatementJANWinston52 min
Aug 18, 2:53 PM CDTSpecial Weather StatementJANCovington, Jones37 min
Aug 18, 3:34 PM CDTSpecial Weather StatementJANCovington, Jefferson Davis, Lawrence41 min
Aug 18, 3:51 PM CDTSpecial Weather StatementJANForrest, Lamar39 min
Aug 18, 4:15 PM CDTFlash Flood WarningJANCovington, Forrest, Jones, Lamar, Marion2 hr
Aug 18, 5:06 PM CDTSevere Thunderstorm WarningJANIssaquena, Warren39 min
Aug 18, 5:11 PM CDTSpecial Weather StatementJANLawrence, Lincoln49 min
Aug 18, 5:44 PM CDTSpecial Weather StatementJANLincoln46 min
Aug 18, 6:18 PM CDTSevere Thunderstorm WarningJANFranklin42 min
Aug 18, 6:40 PM CDTSevere Thunderstorm WarningJANIssaquena49 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.